Constipation and diarrhoea

sick person in pain at toilet

Constipation

What are the symptoms?

Finding it difficult or painful to poo.

What causes it?

  • Chemotherapy and other cancer drugs.
  • Painkillers.
  • Diet - Lack of fibre or not drinking enough. Not eating enough can cause problems too, as there is not food in your bowel to keep it moving. 
  • Being less active – Physical activity can help the muscles that push food through your bowel to work better.
  • (Rarely) A blockage in your bowel or spinal cord compression.

What should I do if I have symptoms?

Talk with your doctor if you feel that you have these symptoms. 

How is it treated?

The best treatment for you will depend on what’s causing the problem. 

  • Diet. The hospital dietitian can advise you on how to eat more fibre and get enough fluids. 
  • Exercise. Gentle exercises can help to keep your bowel movements regular, so talk to your doctor or nurse for advice on what exercises you can do.
  • Toilet position. Sitting with your feet raised, so that your knees are above your hips, can help with constipation. 
     
  • Medication. Laxative tablets can help with constipation. 

Enemas and suppositories (medications that you put into your back passage) are not recommended if you are having chemotherapy.

If drug treatments don't work, your cancer care team may need to look for other more serious possible causes of constipation, such as pressure on the spinal cord and bowel blockage (obstruction).

Tips and hints - constipation

  • Keep a record of when your bowel opens.
  • Eat more fibre, raw fruit, cereals and vegetables.
  • Drink plenty of fluids. Prune juice and warm drinks can often help.
  • Be as active as you can. Take gentle exercise, like walking or yoga, if possible.

Diarrhoea 

What are the symptoms?

Passing watery bowel motions (poo) more than 3 times a day. You may also have stomach cramps or pain in your tummy.

What causes it?

  • Chemotherapy and other cancer drugs.
  • Infections.
  • Long-term constipation or drugs used to treat constipation.
  • Nerve damage due to stomach surgery.

What should I do if I have symptoms?

  • Drink lots of clear fluids to replace the fluid you are losing. 
  • Tell your doctor or nurse if you have diarrhoea for more than 24 hours. 

How is it treated?

There are medicines called anti-diarrhoeals that can stop this side-effect of treatment. Talk to your nurse or doctor before taking anti-diarrhoeals.

Tips and hints - diarrhoea

  • Drink plenty of clear fluids (1½ to 2 litres a day).
  • Eat small snacks or meals instead of three large meals a day.
  • Have a low-fibre diet. Eat less raw fruit, cereals and vegetables.
  • Avoid milk, alcohol or very hot or cold drinks.
  • Avoid spicy or fried foods.
  • If you have had stomach surgery your diarrhoea may be due to nerve damage, so don’t change your diet unless your doctor tells you to.
  • If you have severe diarrhoea, you may become dehydrated and need to be admitted to hospital for intravenous fluids.

For more information

Icon: Phone

Phone

1800 200 700

Icon: Email

Email